Given the chronology of events, capecitabine was considered the most likely origin of the clinical picture. Besides, months later, due to new progression of tumour involvement, capecitabine was suspended and the patient started with the next line of therapy. Shortly after, the hyperpigmentation of the tongue disappeared.
Capecitabine is a prodrug of 5-fluorouracil (5-FU), administered orally, which is converted to 5-FU in the tumour. Currently its use is approved for metastatic breast cancer and colorectal cancer. Because capecitabine is a prodrug of 5-fluorouracil, many of the alterations associated with 5-fluorouracil may appear with this drug. Their use is associated with various side effects. The appearance of hyperpigmented spots occurs in a minority of patients, being very rarely reported in the area of the tongue. The cases described appear to be more common in black or oriental race.1,2
Many chemotherapeutic agents have been associated with cutaneous and mucocutaneous hyperpigmentation. Mechanisms of action include a direct melanogenic stimulus on melanocytes, post-inflammatory hyperpigmentation secondary to increased photosensitivity, and a combination of the above.2,3
It is important to know the side effects of capecitabine given the increasing use of this drug, and thus to avoid performing unnecessary tests.